LINKEDINCOMMENTMORE

Dear Dr. Roach: After a capsule endoscopy for unexplained chronic diarrhea and gastrointestinal bleeding, I was told that I most likely have an arteriovenous malformation in my small intestine. Since diagnosis, getting further help with this has been frustrating. Some doctors have suggested that the diarrhea and pain could be vascular-related, while others dismiss that idea. Several times over the years, I have worked in the cramped crawlspace under my house, and subsequently each time had some of my worst episodes ever of bloody diarrhea the next day.

One doctor suggested that intermittent bleeding from the AVM could cause diarrhea due to blood acting as a cathartic agent. Is this possible? Can blood act as a laxative?

A.S.

Dear A.S.: An arteriovenous malformation is a direct connection between an artery and a vein. These can occur in many places in the body, but the small intestine is a common site. The usual symptoms of an AVM in the intestine are visible bleeding or symptoms of anemia (fatigue, inability to exercise normally, being pale). Diarrhea and pain are decidedly uncommon. I am not at all convinced that the AVM is the cause of the bloody diarrhea. It may be unrelated.

It is certainly true that a large amount of blood acts as a cathartic. This is important because a very large amount of bleeding in the stomach, despite having traveled the remainder of the digestive system, sometimes can still look just like blood when it comes out. This can fool the person (and the unwary doctor) into thinking that the source of the bleeding is in the colon. However, I have never heard of an AVM bleeding briskly enough to do that, though I suppose it is possible.

Your anecdote about the crawlspace exercise one day and bleeding the next day makes me concerned about a separate diagnosis: ischemic colitis. This is a common cause of moderate GI bleeding and cramping pain, most often in older adults, often happening after exercise. The diagnosis needs to be considered when the bleeding occurs, as the appearance of the colon can rapidly improve.

Email questions to ToYourGoodHealth@med.cornell.edu.

Read or Share this story: http://detne.ws/2oqMWbb